Alert archive / Nebraska / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Omaha, NE

May 26, 20219 counties in Nebraska

NWS Omaha, NE issued this flash flood watch at May 26, 2021, 6:24 PM CDT for 9 counties in Nebraska. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 26, 2021, 6:24 PM CDT (23:24 UTC)
Expired
May 27, 2021, 8:00 AM CDT
In force
14 hr
Issued by
NWS Omaha, NE
Flood severity
None

Counties Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS63 KOAX 262324
FFAOAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Omaha/Valley NE
624 PM CDT Wed May 26 2021

NEZ066-068-078-088>093-270730-
/O.NEW.KOAX.FF.A.0001.210526T2324Z-210527T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Sterling, Lincoln, Table Rock, Tecumseh, 
Nebraska City, Beatrice, Auburn, Wilber, Crete, Fairbury, Pawnee 
City, and Falls City
624 PM CDT Wed May 26 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Watch for a portion of southeast Nebraska, including 
  the following areas, Gage, Jefferson, Johnson, Lancaster, Nemaha, 
  Otoe, Pawnee, Richardson and Saline.

* Through Thursday morning

* A complex of thunderstorms is expected to move through the area 
  tonight with the potential for heavy rainfall, which could lead to 
  flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

Mead
2 follow-up statements
799 
WGUS63 KOAX 270908
FFAOAX

Flood Watch
National Weather Service Omaha/Valley NE
408 AM CDT Thu May 27 2021

NEZ066-068-271015-
/O.CAN.KOAX.FF.A.0001.000000T0000Z-210527T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster-Otoe-
Including the cities of Nebraska City and Lincoln
408 AM CDT Thu May 27 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Nebraska, including 
the following areas, Lancaster and Otoe has been cancelled.

The Flood Watch is cancelled.

$$

NEZ078-088>093-271300-
/O.CON.KOAX.FF.A.0001.000000T0000Z-210527T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Sterling, Table Rock, Tecumseh, Beatrice, 
Auburn, Wilber, Crete, Fairbury, Pawnee City, and Falls City
408 AM CDT Thu May 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

The Flash Flood Watch continues for

* A portion of southeast Nebraska, including the following areas, 
  Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and Saline.

* Until 8 AM CDT this morning

* A couple of areas of thunderstorms will move through the area 
  early this morning. These will produce areas of heavy rain, which 
  could lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

Miller
222 
WGUS63 KOAX 271250
FFAOAX

Flood Watch
National Weather Service Omaha/Valley NE
750 AM CDT Thu May 27 2021

NEZ078-088>093-271400-
/O.EXP.KOAX.FF.A.0001.000000T0000Z-210527T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Sterling, Table Rock, Tecumseh, Beatrice, 
Auburn, Wilber, Crete, Fairbury, Pawnee City, and Falls City
750 AM CDT Thu May 27 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM CDT THIS MORNING...

The Flash Flood Watch for a portion of southeast Nebraska, including 
the following areas, Gage, Jefferson, Johnson, Nemaha, Pawnee, 
Richardson and Saline will expire AT 8 AM CDT this morning.

The Flood Watch will be allowed to expire. Flooding is no longer 
expected to pose a threat.

$$

Miller

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood watch went out at May 26, 4:16 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 26, 4:16 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
416 PM CDT Wed May 26 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 415 PM CDT Wed May 26 2021

Large scale pattern this afternoon consisting of a embedded
shortwave pushing across MT with a broader trough extending from
the northern Plains to southern CA. At the surface, deep high
pressure over central Canada was encompassing the north
Plains/upper Midwest. A warm front attendant to an area of low
pressure over southeast extended southward into central KS with a
thermal boundary continuing across MO to the southern Great
Lakes.

Low level moisture advection was underway lifting up along the
southern/central High Plains pushing PW values to around 1.5".

Check of regional radar was showing cells blooming from central
KS to central NE moving to the northeast. Expect them to weaken
though over the next few hours.

The thrust of convection over the CWA will come later tonight and
with instability/deep layer shear in place there is an increasing
threat for severe storm development over southeast NE.

Convection is progged to form on nose of low level lapse rate over
the NE panhandle/southwest SD then quickly push eastward across the
state this evening. Toward midnight storms on the southern flank
will intensify with onset of strong lo level jet. Combination of
instability/deep layer shear/increasing ESRH suggest favorable
conditions for supercells. And with stout updraft helicities large
hail accompanying a few storms is likely. Also tornadic storms
cannot be ruled out. In addition to this deep warm cloud layer
coincident to PW 1.75"/KI 35-40 will increase the threat for
heavy rain as well along and south of I-80. Amounts ranging from
1.25-1.5" will likely be realized by early Thursday morning.

Precip chances return from Saturday into early next week in
association with a large slow moving upper trough/embedded
impulses crossing the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed May 26 2021

VFR conditions are expected through the daytime hours, with winds
veering to the E and SE.

Strong to severe storms are expected to move east through the
region after 03z with the most likely threat being damaging wind
gusts. Heavy rain is possible with the passage of these storms as
well. Storms should move east of the TAF sites by 10-13z however
gusty winds, some possibly severe, are still possible behind the
main line of storms, especially for KOFK through 12z. Be prepared
for rapidly changing conditions near and in any thunderstorms
later tonight into early Thursday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...Kern
Hazardous weather outlook, May 26, 4:22 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Wed May 26 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe storms are possible toward midnight largely over southeast
Nebraska. The primary hazard will be large hail, damaging winds
along with the possibility of a few tornadic storms. In addition
to this, heavy rain could lead to an increased chance for
localized flash flooding across portions of far southeast
Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Thunderstorms are possible across the area into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight south of I-80.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:28 PM CDTSpecial Weather StatementOAXRichardson32 min

Nearby

Flash Flood Watches in Nebraska, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.